Thunderstorm Wind, Lynn
- When
- June 5, 11:00 PM CST
- Where
- Lynn County, 1 mi N of Odonnell
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.983, -101.833
Measured by the Texas Tech/West Texas Mesonet.
Summary of the Wind Event impacting Kent and Lynn counties on June 5th and 6th, 2005:During the early morning hours Monday, June 6, 2005, a weakening area of showers and thunderstorms moved across Kent county. Through accurate reports from citizens and a National Weather Service (NWS) official Co-Operative Observer, the greatest impact from strong and damaging wind occurred in the Jayton, TX…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Summary of the Wind Event impacting Kent and Lynn counties on June 5th and 6th, 2005:During the early morning hours Monday, June 6, 2005, a weakening area of showers and thunderstorms moved across Kent county. Through accurate reports from citizens and a National Weather Service (NWS) official Co-Operative Observer, the greatest impact from strong and damaging wind occurred in the Jayton, TX area between the hours of 11:40 PM and 12:00 AM CST. In reviewing NWS doppler radar data and observational wind, temperature and dew point information from the Texas Tech University West Texas Mesonet stations in O'Donnell and Jayton between 11:00 PM and 12:00 AM CST, two areas of impact were evident. At O'Donnell, TX, located in extreme southern Lynn county, a dissipating area of showers and weak thunderstorms forced what is known as a heat burst. At times, a heat burst will occur in a dissipating thunderstorm with little rainfall. The temperature will increase and the dew point (measure of moisture) will decrease. A sharp increase in temperature and a related sharp decrease in dew point was noted in the mesonet data from O'Donnell around the time of their 61 mph and 63 mph wind gust at 11:00 PM and 11:05 PM CST, respectively. As air rushes down to the ground from a thunderstorm (with little rainfall) it has a tendency to warm through compression. Heat bursts are not uncommon to this area and often result in damage. Showers and thunderstorms became slightly better organized as the activity moved to the east over Kent county. Strong inflow developed behind the activity and a rear inflow jet signature was evident in radar data following a post-storm analysis. Similarly, as this activity began to weaken, the strong winds were transferred to the ground within the down-rush of air (downdraft) from the dissipating area of showers and thunderstorms. These strong winds higher above the surface were able to reach the ground and deliver damaging wind gusts ranging from 62 mph at 11:40 PM at the Jayton (1 mile south) mesonet station to a peak of 78 mph at 11:55 PM CST to 60 mph at 12:00 AM CST as the activity dissipated. These types of downburst and/or straight-line wind events can damage several structures in the path of the wind flow. At times, as the wind flow is prevented from passing through (damaging) a structure, the wind flow will be diverted around or over more dominant structures and can produce varied damage patterns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 3:53 PM CST, 7 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 453 PM CDT SUN JUN 5 2005 .SHORT TERM... HAVE UPDATED ZONES TO INCLULDE SEVERE THUNDERSTORM WATCH NUMBER 408 IN EFFECT UNTIL MIDNIGHT. XI .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT SUN JUN 5 2005 TXZ021>044-061630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON ACROSS PORTIONS OF THE SOUTH AND ROLLING PLAINS...GENERALLY EAST OF A LINE FROM LEVELLAND TO BROWNFIELD. THE SLIGHT RISK INCLUDES THE LUBBOCK METROPOLITAN AREA. ABUNDANT LOW LEVEL MOISTURE WILL MOVE BACK INTO THE REGION THIS AFTERNOON AND EVENING ALONG A NEARLY STATIONARY COLD FRONT LOCATED JUST TO THE SOUTH OF A LINE FROM ODONNELL TO ASPERMONT. THE FRONT WILL PUSH NORTHWARD AS A WARM FRONT THIS AFTERNOON AND ALLOW MOISTURE TO RETURN TO THE AREA...AS WELL AS PROVIDE A LIFTING MECHANISM TO GENERATE ISOLATED SEVERE THUNDERSTORMS. THROUGH THE MID AFTERNOON HOURS...THUNDERSTORM ACTIVITY WILL BE CAPPED BY WARMER AIR ABOVE THE SURFACE. THE CAP WILL BE BROKEN THIS AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE THREAT OF THUNDERSTORM DEVELOPMENT THIS EVENING WILL FOLLOW THE MOVEMENT OF THE FRONT AND DEEPER MOISTURE FARTHER TO THE NORTH. .DAYS TWO THROUGH SEVEN... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...FROM MONDAY THROUGH FRIDAY. AT THIS TIME...THURSDAY AND FRIDAY HAVE THE HIGHEST POTENTIAL FOR ORGANIZED STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...MAINLY AFTER 4 PM. LAMARRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
753 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL DELWIN 33.88N 100.40W
06/05/2005 0.88 INCH COTTLE TX FIRE DEPT/RESCUE
&&
GSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
833 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL TULIA 34.54N 101.77W
06/05/2005 0.88 INCH SWISHER TX LAW ENFORCEMENT
&&
GSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 0.88 INCH LUBBOCK TX NWS EMPLOYEE
REPORTED AT 81ST AND QUAKER
0440 PM HAIL 12 SW LUBBOCK 33.45N 102.02W
06/05/2005 1.00 INCH LUBBOCK TX PUBLIC
0442 PM HAIL 12 S LUBBOCK 33.40N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX BROADCAST MEDIA
REPORTED AT INDIANA AND 102ND
0448 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 1.75 INCH LUBBOCK TX PUBLIC
REPORTED NEAR 86TH AND GARY
0515 PM HAIL 9 S LUBBOCK 33.45N 101.88W
06/05/2005 2.00 INCH LUBBOCK TX EMERGENCY MNGR
REPORTED AT 77TH AND AVE W
0525 PM HAIL 2 N WILSON 33.35N 101.73W
06/05/2005 4.25 INCH LYNN TX PUBLIC
0536 PM HAIL SLATON 33.44N 101.64W
06/05/2005 1.75 INCH LUBBOCK TX LAW ENFORCEMENT
0540 PM HAIL SLATON 33.44N 101.64W
06/05/2005 0.75 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF FM 41 AND HWY 84
0550 PM HAIL 7 S LUBBOCK 33.47N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT 18TH ST AND ORLANDO AVE
0605 PM HAIL 5 N GRASSLAND 33.21N 101.59W
06/05/2005 1.75 INCH LYNN TX PUBLIC
0615 PM HAIL GIRARD 33.36N 100.66W
06/05/2005 1.00 INCH KENT TX PUBLIC
0647 PM HAIL 1 E POST 33.19N 101.36W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
LOCATED ON HIGHWAY 1313
0651 PM HAIL 6 N JAYTON 33.34N 100.57W
06/05/2005 0.88 INCH KENT TX LAW ENFORCEMENT
0659 PM HAIL 5 N JAYTON 33.32N 100.57W
06/05/2005 1.75 INCH KENT TX LAW ENFORCEMENT
0702 PM HAIL 4 N FLOYDADA 34.04N 101.34W
06/05/2005 1.75 INCH FLOYD TX FIRE DEPT/RESCUE
0712 PM HAIL DUMONT 33.80N 100.52W
06/05/2005 2.75 INCH KING TX CO-OP OBSERVER
0730 PM HAIL DELWIN 33.88N 100.40W
06/05/2005 0.88 INCH COTTLE TX FIRE DEPT/RESCUE
0747 PM HAIL 5 SE POST 33.14N 101.32W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
REPORTED 5SE OF POST ON HWY 84
0823 PM HAIL TULIA 34.54N 101.77W
06/05/2005 0.88 INCH SWISHER TX LAW ENFORCEMENT
&&
GSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
907 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL TULIA 34.54N 101.77W
06/05/2005 1.00 INCH SWISHER TX CO-OP OBSERVER
HAIL BEGAN AT 815 PM AND LASTED 8 MINUTES
&&
GSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 0.88 INCH LUBBOCK TX NWS EMPLOYEE
REPORTED AT 81ST AND QUAKER
0440 PM HAIL 12 SW LUBBOCK 33.45N 102.02W
06/05/2005 1.00 INCH LUBBOCK TX PUBLIC
0442 PM HAIL 12 S LUBBOCK 33.40N 101.88W
06/05/2005 0.75 INCH LUBBOCK TX BROADCAST MEDIA
REPORTED AT INDIANA AND 102ND
0445 PM HAIL 12 S LUBBOCK 33.40N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX BROADCAST MEDIA
0448 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 1.75 INCH LUBBOCK TX PUBLIC
REPORTED NEAR 86TH AND GARY
0515 PM HAIL 9 S LUBBOCK 33.45N 101.88W
06/05/2005 2.00 INCH LUBBOCK TX EMERGENCY MNGR
REPORTED AT 77TH AND AVE W
0525 PM HAIL 2 N WILSON 33.35N 101.73W
06/05/2005 4.25 INCH LYNN TX PUBLIC
0536 PM HAIL SLATON 33.44N 101.64W
06/05/2005 1.75 INCH LUBBOCK TX LAW ENFORCEMENT
0536 PM HAIL 2 W RANSOM CANYON 33.53N 101.72W
06/05/2005 1.75 INCH LUBBOCK TX LAW ENFORCEMENT
0540 PM HAIL SLATON 33.44N 101.64W
06/05/2005 0.75 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF FM 41 AND HWY 84
0550 PM HAIL 7 S LUBBOCK 33.47N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT 18TH ST AND ORLANDO AVE
0605 PM HAIL 5 N GRASSLAND 33.21N 101.59W
06/05/2005 1.75 INCH LYNN TX PUBLIC
0615 PM HAIL GIRARD 33.36N 100.66W
06/05/2005 1.00 INCH KENT TX PUBLIC
0633 PM HAIL 2 E LOCKNEY 34.12N 101.41W
06/05/2005 1.00 INCH FLOYD TX PUBLIC
0644 PM HAIL 1 S POST 33.18N 101.38W
06/05/2005 1.75 INCH GARZA TX PUBLIC
0647 PM HAIL 1 E POST 33.19N 101.36W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
LOCATED ON HIGHWAY 1313
0651 PM HAIL 5 SE POST 33.14N 101.32W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
0651 PM HAIL 6 N JAYTON 33.34N 100.57W
06/05/2005 0.88 INCH KENT TX LAW ENFORCEMENT
0653 PM HAIL DUMONT 33.80N 100.52W
06/05/2005 1.75 INCH KING TX LAW ENFORCEMENT
0655 PM HAIL 5 SE POST 33.14N 101.32W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
REPORTED 5SE OF POST ON HWY 84
0659 PM HAIL 5 N JAYTON 33.32N 100.57W
06/05/2005 1.75 INCH KENT TX LAW ENFORCEMENT
0702 PM HAIL 4 N FLOYDADA 34.04N 101.34W
06/05/2005 1.75 INCH FLOYD TX FIRE DEPT/RESCUE
0712 PM HAIL DUMONT 33.80N 100.52W
06/05/2005 2.75 INCH KING TX CO-OP OBSERVER
0730 PM HAIL DELWIN 33.88N 100.40W
06/05/2005 0.88 INCH COTTLE TX FIRE DEPT/RESCUE
0815 PM HAIL TULIA 34.54N 101.77W
06/05/2005 1.00 INCH SWISHER TX CO-OP OBSERVER
HAIL BEGAN AT 815 PM AND LASTED 8 MINUTES
0823 PM HAIL TULIA 34.54N 101.77W
06/05/2005 0.88 INCH SWISHER TX LAW ENFORCEMENT
&&
GSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1006 PM CDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 0.88 INCH LUBBOCK TX NWS EMPLOYEE
REPORTED AT 81ST AND QUAKER
0440 PM HAIL 12 SW LUBBOCK 33.45N 102.02W
06/05/2005 1.00 INCH LUBBOCK TX PUBLIC
0442 PM HAIL 12 S LUBBOCK 33.40N 101.88W
06/05/2005 0.75 INCH LUBBOCK TX BROADCAST MEDIA
REPORTED AT INDIANA AND 102ND
0445 PM HAIL 12 S LUBBOCK 33.40N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX BROADCAST MEDIA
0448 PM HAIL 11 SW LUBBOCK 33.46N 102.01W
06/05/2005 1.75 INCH LUBBOCK TX PUBLIC
REPORTED NEAR 86TH AND GARY
0509 PM HAIL LUBBOCK 33.58N 101.88W
06/05/2005 1.75 INCH LUBBOCK TX OFFICIAL NWS OBS
0515 PM HAIL 9 S LUBBOCK 33.45N 101.88W
06/05/2005 2.00 INCH LUBBOCK TX EMERGENCY MNGR
REPORTED AT 77TH AND AVE W
0525 PM HAIL 2 N WILSON 33.35N 101.73W
06/05/2005 4.25 INCH LYNN TX PUBLIC
0536 PM HAIL 2 W RANSOM CANYON 33.53N 101.72W
06/05/2005 1.75 INCH LUBBOCK TX LAW ENFORCEMENT
0536 PM HAIL SLATON 33.44N 101.64W
06/05/2005 1.75 INCH LUBBOCK TX LAW ENFORCEMENT
0540 PM HAIL SLATON 33.44N 101.64W
06/05/2005 0.75 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF FM 41 AND HWY 84
0550 PM HAIL 7 S LUBBOCK 33.47N 101.88W
06/05/2005 1.00 INCH LUBBOCK TX TRAINED SPOTTER
REPORTED AT 18TH ST AND ORLANDO AVE
0605 PM HAIL 5 N GRASSLAND 33.21N 101.59W
06/05/2005 1.75 INCH LYNN TX PUBLIC
0615 PM HAIL GIRARD 33.36N 100.66W
06/05/2005 1.00 INCH KENT TX PUBLIC
0633 PM HAIL 2 E LOCKNEY 34.12N 101.41W
06/05/2005 1.00 INCH FLOYD TX PUBLIC
0644 PM HAIL 1 S POST 33.18N 101.38W
06/05/2005 1.75 INCH GARZA TX PUBLIC
0647 PM HAIL 1 E POST 33.19N 101.36W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
LOCATED ON HIGHWAY 1313
0651 PM HAIL 5 SE POST 33.14N 101.32W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
0651 PM HAIL 6 N JAYTON 33.34N 100.57W
06/05/2005 0.88 INCH KENT TX LAW ENFORCEMENT
0653 PM HAIL DUMONT 33.80N 100.52W
06/05/2005 1.75 INCH KING TX LAW ENFORCEMENT
0655 PM HAIL 5 SE POST 33.14N 101.32W
06/05/2005 1.75 INCH GARZA TX LAW ENFORCEMENT
REPORTED 5SE OF POST ON HWY 84
0659 PM HAIL 5 N JAYTON 33.32N 100.57W
06/05/2005 1.75 INCH KENT TX LAW ENFORCEMENT
0702 PM HAIL 4 N FLOYDADA 34.04N 101.34W
06/05/2005 1.75 INCH FLOYD TX FIRE DEPT/RESCUE
0712 PM HAIL DUMONT 33.80N 100.52W
06/05/2005 2.75 INCH KING TX CO-OP OBSERVER
0730 PM HAIL DELWIN 33.88N 100.40W
06/05/2005 0.88 INCH COTTLE TX FIRE DEPT/RESCUE
0815 PM HAIL TULIA 34.54N 101.77W
06/05/2005 1.00 INCH SWISHER TX CO-OP OBSERVER
HAIL BEGAN AT 815 PM AND LASTED 8 MINUTES
0823 PM HAIL TULIA 34.54N 101.77W
06/05/2005 0.88 INCH SWISHER TX LAW ENFORCEMENT
&&
GSThe Lubbock radar (KLBB), 75 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
5 thunderstorm wind. Local standard time, as filed.
Measured by the Texas Tech/West Texas Mesonet.
Measured by the Texas Tech/West Texas Mesonet.
Measured by the Texas Tech/West Texas Mesonet.
Measured by the Texas Tech/West Texas Mesonet.
Measured by the Texas Tech/West Texas Mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465629, 5465630, 5465690, 5465691, 5465692.